A somnolent woman in her fifties with acute circulatory failure.Tidsskr Nor Laegeforen. 2019 May 28; 139(9)TN
A woman in her fifties was admitted to hospital with decreased awareness and circulatory failure. She had been treated with left atrial cryoablation a few weeks before admission and had been cardioverted a few days after the procedure because of relapse of atrial fibrillation.
On admission, the patient had systolic blood pressure of 80 mm Hg and an ECG with broad QRS-complexes at 380 ms. We suspected intoxication and she was intubated to administer activated charcoal after gastric lavage. She was cardiovascularly unstable and in need of intravenous infusion of noradrenaline and adrenaline. Further investigations at her home suggested that she had poisoned herself with 4-5 g flecainide, 0.3 g oxazepam and 0.5 g meclizine. After administration of 500 mmol sodium bicarbonate and 5 mmol calcium chloride, the QRS complexes narrowed temporarily. On day 2, due to sustained bradycardia and hypotension despite receiving adrenergic medications, a temporary pacemaker was implanted, leading to improved heart rate and blood pressure. She experienced several complications including hypertensive pulmonary oedema, atrial fibrillation, extensively prolonged QT interval because of polypharmacy and Takotsubo cardiomyopathy. She was discharged from the hospital in good health on day 17. At a follow-up visit at the outpatient clinic 12 weeks later, cardiac function had normalised. The QT interval was now normal; however, there were persistent T-wave inversions in leads I, aVL and V4-6.
Flecainide blocks sodium channels in cardiomyocytes. Intoxication with flecainide is rare, with mortality rates of about 10 %. Sodium bicarbonate in larger doses has been reported to stabilise patients with flecainide intoxication due to modification of the binding of flecainide to sodium receptors in cardiomyocytes, and due to alkalisation which makes flecainide detach from sodium receptors. Our patient had a temporary effect with narrowing of QRS complexes after receiving sodium bicarbonate. She also showed a beneficial effect from implantation of a temporary pacemaker, although earlier case reports have described problems with high thresholds and capture failure.